This information is in my upcoming book, Life After Lithium. I am outlining this information here, just to help out anyone who might be passing through who has been affected by kidney disease which can come from the drug Lithium Carbonate.
One of the first signs of kidney disease, for me, was muscle cramping. This is not the same a menstrual cramps and it’s not the same as aching, sore, or stiff muscles. I have heard people say their muscles are “tense,” but I don’t really know what this means, except maybe as part of the fight-or-flight reaction. The muscle cramps you get from kidney disease happen specifically because your kidneys aren’t doing a very good job regulating your potassium. The cramps will be a sudden tightening of the muscle, and a sharp pain that can happen pretty much anywhere. Most commonly, I get these in my feet. This can be on top of the foot or on the bottom, or in a toe or two. I can also get them in my calf muscle (known as a Charlie Horse) or even in hamstring or quad muscles. Any thigh muscle cramping is excruciatingly painful. This can also happen in one or two fingers, or an entire hand. People describe their hands “turning into a claw.” I can vouch for this!
With most people with kidney disease, this means your kidneys have not properly filtered out potassium, and therefore, your potassium level is too high. However, for me, and I suspect (but don’t know for sure) for anyone who has the curious combination of diabetes insipidus and kidney disease, the opposite occurs. In fact, I lose potassium throughout the day, particularly when I exercise. The danger in supplementing with potassium is obvious, because if you mistakenly think a muscle cramp is from low potassium, and it’s actually due to high potassium, and then, take a potassium supplement, you are in for serious trouble.
Please know that I am not a doctor and it’s up to YOU to know what is happening in your body.
If your potassium level is too high or too low, you are at risk for a heart attack. Dehydration will also put you at risk because often, your electrolytes become imbalanced due to not drinking enough fluids. I can’t stress enough that you need to get to know your body and know the signs of high and low potassium. A blood test is not sufficient, because these imbalances can happen so rapidly that the time spent waiting for blood test results is too long to wait.
Hiccups can also occur from high or low potassium. They can also come from eating certain foods too fast. If they come out of the blue, and this happens frequently, try taking a spoonful of blackstrap molasses. If this relieves the hiccups, then your potassium was indeed too low.
NOTE: I’m not sure of the validity of this test, because it’s possible that the strong taste of the molasses is what stops the hiccups. I think there are ways of testing this out. I have yet to do this.
A cramp in itself is not dangerous, though I hear that certain types of muscle cramps can cause pain that lasts even longer than the cramp itself. People generally want to know what to do the moment they get these cramps, especially when they occur in the middle of the night. The pain can be so bad that you wake up screaming. I have! I’ve used the following:
- Stamp out the cramp. You might be able to do this without getting out of bed. Stamp your foot against a bedpost, if you have one, or against a wall. This might relieve the cramp.
- Get out of bed and into an upright position. Now, stamp out the cramp onto the floor if you have to. Often, the cramp ends as soon as you are upright. If it happens while you are sitting, stand up.
- If these do not relieve the cramp, take magnesium. I’m not sure why this works, but somehow, the magnesium balances out your electrolytes. Since you have to do this fast, I would not worry about what form of magnesium. Even mag ox will work. I would also not worry about overdosing on magnesium. I hear it is indeed possible, but rare, since your body is likely to rid itself of any excess magnesium via diarrhea. I also would not even worry about taking magnesium and occasionally getting diarrhea the next day as a result. The object is to balance out your electrolytes. Diarrhea once in a while isn’t going to hurt you. So long as it’s not frequent, any electrolyte issues that result from loose stools will work themselves out rather quickly. Some people recommend drinking a magnesium solution slowly throughout the day, which might help avoid diarrhea, or taking a small amount of magnesium at bedtime. NOTE: I highly doubt magnesium is truly a muscle relaxer and I do not think it is a sedative, either, despite the myths going around. It is a quick fix for electrolyte imbalance, that might be the cause of muscle cramping.
- If all the above do not work, or you are finding that you are getting the cramping every night, I’d suggest eating more potassium-rich foods.
- If you are out, and you cannot go grab a banana, and cramping becomes annoying, you might want to carry with you some potassium tablets. I say this with much caution because for whatever reason, drugstore potassium tablets are unsafe to take as a supplement. The dose is too high for me. I pre-cut these tablets in half and then, put them into a tiny pill container I keep on my keychain. PLEASE DO NOT EVER TAKE THESE UNLESS YOU ARE POSITIVE YOUR POTASSIUM IS TOO LOW.
I am concerned that these potassium supplements are sold in drugstores and anyone thinking they’re taking a harmless mineral supplement is in for serious trouble. I think the warnings on the label should be more visible. I’m not even sure if this would be enough. Who reads vitamin labels, anyway?
Recently, I discovered something else that really helps. I have been putting potassium bicarbonate in my drinking water. You won’t find this in the average drugstore. I mail-order mine. Again, do not do this unless you are well aware that your potassium drops, as mine does. I have been putting 1/16 of a tsp into two quarts of water. This has been amazing to help completely obliterate night cramps.
Do not use magnesium for menstrual cramps. I can’t see how this can be helpful at all, especially since diarrhea often accompanies menstrual cramping. Magnesium will worsen the diarrhea. You can also get cramping from the diarrhea, and magnesium isn’t going to help that, either.
Some people use magnesium in a bath or foot soak. I haven’t really found this helpful and I do not like taking baths anyway. Still, this is a popular ritual world-wide. Magnesium is marketed as a “calmant,” in other words, sedative. I do not think it is. I have found studies showing it helps people sleep. Still, putting oneself to sleep is not the same as sedating oneself.
Please, make your own decisions! If you make up your mind to follow this advice, you are doing so because YOU decided. Make an informed decision. Just because this is in a blog post does not mean in any way I forced you, coerced you, or in any way caused the negative results you got from taking this advice. I say this because taking potassium supplementation is not safe except under certain conditions.